Home Drug Rehab Crystal Meth Methamphetamine Overdose

Call Us Now for a FREE Consultation Today! (877) 659-4555

Methamphetamine Overdose

Methamphetamine is a potent Central Nervous System stimulant that is widely abused in United States. The drug is given a number of street names such as ‘crystal’, ‘ice’, ‘speed’ etc by the users. There are a number of ways to consume the drug such as:

  • Smoking
  • Snorting the powdered form
  • Swallowing
  • Injected by diluting the drug with water

The regular use of meth leads to the development of tolerance that forces the user to increase the amount taken. This gradual increase in the dose continues till the user obtains his desired effects. This repeated increase can prove to be really dangerous since it can result into an overdose. In 2011, there were around 102,000 emergency room visits in United States that involved meth. It is important to be aware of safe dose, signs and symptoms of overdosing so the help can be sought before it is too late.

Table of Contents:

  • 1.How much meth is too much?
  • 2.Signs and Symptoms of Meth Overdose
  • 3.Risk Factors for Meth Overdose
  • 4.Meth Overdose Death Rate
  • 5.Surviving a Meth Overdose
  • 6.Prevention of an Overdose

Symptoms of Crystal Meth Addiction

Safe dose that a person can take without experiencing negative effects varies greatly from one person to another. Some people are more tolerant to the drug and can take it in significantly high amounts without experiencing any dangerous side effects. Other factors such as age, weight and medical conditions are also important in this regard. So the amount of drug that may produce toxicity is highly variable. Whether the drug was combined with another substance or not matters too. To develop an idea, dangerous meth doses are:

  • Smoking: 50 mg or higher
  • Snorting: 50 mg or higher
  • Swallowing: 150 mg a day
  • Injection: 100 mg or higher

Signs and Symptoms of Meth Overdose:

Meth overdose can be either acute or chronic.

  • Acute overdose:
    An acute overdose refers to the situation in which the users take high amounts of meth all at once. Acute overdose requires immediate medical attention otherwise can prove to be fatal.
  • Chronic overdose:
    Chronic overdose refers to a condition in which harmful chemicals from the drug accumulated in the body from the months of abuse produce their negative effects on the body such as deteriorated physical and psychological health.

Both acute and chronic overdoses can be harmful.

Common signs, symptoms and health effects associated with acute meth overdose include:

  • Unusually rapid, slow or irregular heartbeat
  • Dilated pupil
  • Problems in respiration
  • Heart attack
  • Chest pain
  • Paranoia
  • Agitation
  • Kidney failure
  • Stomachache
  • Stroke
  • Elevated blood pressure
  • Hyperthermia
  • Decreased mental capabilities
  • Coma
  • Seizure
  • Suicidal tendencies

Chronic overdose of the drug manifests itself in the form of health problems. This term is used to refer combined harmful effects of the drug produced in the body over the time such as:

  • Anxiety
  • Problems sleeping
  • Mood swings
  • Excessive aggression/ Violent outbursts
  • Dental problems
  • Skin problems
  • Feeling like something is crawling under the skin

Risk Factors for Meth Overdose:

There are a number of factors that can increase the chance of overdosing on meth such as:

  • Mixing the drug with other drugs or alcohol
  • Taking significantly high amounts of the drug to cope with tolerance
  • Injecting or swallowing the drug
  • Having low drug tolerance
  • Having certain medical conditions such as hypertension

Inexperienced people are at a higher risk of overdosing. When the drug is snorted or taken orally, it takes more time to produce the effects as compared to when it is smoked or injected. An inexperienced user might end up thinking that he has not taken enough drug to produce the effects so he keeps on taking more and more until overdose is resulted.

Meth Overdose Death Rate:

If not provided immediate medical attention, meth overdose can be fatal. Even if the user survives, the physical, mental and psychological effects of overdose can be long lasting. Users have reported experiencing paranoia and hallucinations up to a year of surviving an overdose.

Physical symptoms like stroke, heart attack, kidney and liver damage, seizures, stroke etc experienced during an overdose also have far reaching effects.

Methamphetamine Overdose

Because of the rapid effects produced by the drug, death is resulted suddenly and unexpectedly. Many of the death cases due to meth overdose showed symptoms of stroke, shock, inability to excrete urine, muscle twitching, seizure and coma. Around 130,000 cases of meth overdose are admitted in emergency departments every year out of which 15% result into death.

Surviving a Meth Overdose:

If someone with meth overdose is spotted, getting them emergency medical care is important. It is recommended to very careful with the patient till the help arrives. If the patient is having a seizure, his head should be held back to prevent serious injury. During the process, do not force his body to stop shaking. If the patient seems to be extremely excited, try to calm him down to keep him from causing any harms to himself and people around.

While calling the emergency for help, it is recommended to keep this information ready if possible:

  • Age and weight of the patient
  • The amount of the drug used
  • Whether the drug was used combined with another drug or alcohol
  • Whether the drug was smoked, snorted, swallowed or injected
  • When was the drug taken
  • Whether the patient suffers from any medical conditions

If medical care is delayed, the health effects produced by the drug can be permanent. Time taken by the patient to recover depends upon how early the patient was treated. It is possible to survive an overdose if proper treatment is provided. Even after survival, positive changes in lifestyle are important to facilitate the process of recovery.

Prevention of an Overdose:

The only certain method of avoiding an overdose is quitting the drug. It can never be guaranteed that the patient will not end up overdosing. So to prevent an overdose, seeking detoxification and rehabilitation programs is crucial. There are a number of rehabilitation centers offering detoxification and rehabilitation programs combined with different therapies. It is important to seek help before it is too late. If a loved one is suffering from the menace of meth addiction, get them the help they need as soon as possible.

SPEEDY RECOVERY FROM DRUG & ALCOHOL ADDICTION?

Road to drug and alcohol recovery is easy if you follow our extensive addiction recovery guide.

book